Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 32, NWS Blacksburg, VA

May 12, 2007Henry County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 12, 2007, 8:14 PM EDT for Henry County, Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2007, 8:14 PM EDT (00:14 UTC)
Expired
May 12, 2007, 9:15 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Henry County, VA

The radar

The Roanoke radar (KFCX), 44 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2007-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2007-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2695 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 130015
SVRRNK
VAC089-130115-
/O.NEW.KRNK.SV.W.0032.070513T0014Z-070513T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
814 PM EDT SAT MAY 12 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 915 PM EDT

* AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PHILPOTT DAM...OR ABOUT NEAR BASSETT...AND MOVING SOUTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PHILPOTT DAM...
  BASSETT...
  SPENCER...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING 60 MPH WINDS AND GOLF BALL 
SIZED HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3681 7989 3682 7998 3677 8008 3655 8003
      3655 7992

$$

WERT
2 follow-up statements
000 
WWUS51 KRNK 130035
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT SAT MAY 12 2007

VAC089-130115-
/O.CON.KRNK.SV.W.0032.000000T0000Z-070513T0115Z/
HENRY VA-
835 PM EDT SAT MAY 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR WESTERN HENRY COUNTY...

AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PHILPOTT DAM...OR ABOUT NEAR BASSETT...MOVING SOUTH AT
25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLA
HEIGHTS...HORSE PASTURE AND SPENCER.

SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 3681 7989 3682 7998 3677 8008 3655 8003
      3655 7992

$$

WERT
000 
WWUS51 KRNK 130118
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
917 PM EDT SAT MAY 12 2007

VAC089-130127-
/O.EXP.KRNK.SV.W.0032.000000T0000Z-070513T0115Z/
HENRY VA-
917 PM EDT SAT MAY 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HENRY COUNTY EXPIRED
AT 915 PM EDT...

THE STORM REMAINS STRONG AND WILL LIKELY PRODUCE SMALL HAIL AND 
GUSTY WINDS AS IT MOVES THROUGH EXTREME SOUTHERN HENRY COUNTY AND 
ROCKINGHAM COUNTY THROUGH 10 PM.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3681 7989 3682 7998 3677 8008 3655 8003
      3655 7992

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 7:34 PM EDT, 40 minutes earlier.

Area forecast discussion, May 12, 7:34 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT SAT MAY 12 2007

.SYNOPSIS...
A COLD FRONT WILL DROP SOUTH THROUGH THE REGION TONIGHT. A LARGE
AREA OF HIGH PRESSURE WILL BUILD SOUTH BEHIND THE FRONT AND
DOMINATE THE AREA WEATHER SUNDAY THROUGH MONDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
18Z MESOSCALE ANALYSIS HAS BEST INSTABILITY IN THE SOUTHEAST HALF
OF THE FORECAST AREA. THIS SAME AREA HAS DEW POINTS IN THE LOWER
TO MIDDLE 60S AND A LEE TROF IS STILL EVIDENT IN THE SURFACE
OBSERVATIONS. SO THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING WILL BE ALONG AND EAST OF THE BLUE
RIDGE.

NO CHANCE IN THE THE TIMING OF THE FRONTAL PASSAGE SO FORECAST
AREA WILL BE IN THE WARM SECTOR THROUGH THE EVENING. THE DEW POINT
FRONT MOVES SOUTH THROUGH THE AREA TONIGHT. LOW TEMPERATURES
OVERNIGHT WILL RANGE FROM THE MID 40S TO LOWER 60S.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
HIGH PRESSURE WILL BUILD SOUTH INTO THE REGION SUNDAY AND BE
LOCATED OVERHEAD LATE SUNDAY NIGHT. PLENTY OF DRY AIR AND
SUBSIDENCE TO SPILL IN BY SUNDAY AFTERNOON. THE COLD AIR
ADVECTION AND DECENT PRESSURE RISES WILL RESULT IN GUSTY
AFTERNOON WINDS. WINDS WILL DIMINISH DURING THE EVENING HOURS.
MOSTLY CLEAR SKIES...LOW DEWPOINTS AND GOOD RAD COOLING SUPPORTS
THE ADDITION OF THE MENTION OF PATCHY VALLEY FROST LATE SUNDAY
NIGHT IN THE NORTHWEST WITH SOME MID 30S LIKELY.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THE UPPER RIDGE BUILDS BACK OVER THE AREA EARLY NEXT WEEK...
TEMPERATURES WILL REBOUND QUICKLY MONDAY AND TUESDAY. NORTHERN
STREAM SHORTWAVE ROLLS OVER THE RIDGE AND PUSHES A COLD FRONT
THROUGH THE REGION WEDNESDAY WITH THE NEXT CHANCE OF SHOWERS AND
THUNDERSTORMS. GFS/DGEX HAVE DRIER AIR PUSHING IN ON THURSDAY.
ELECTED TO KEEP FOR THURSDAY ONLY A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS SOUTHERN PORTIONS. PLAYED IT DRY AND COOLER FOR FRIDAY AND
SATURDAY. IN GENERAL...FOLLOWED HPCGUIDE...BUT CUT POPS TOWARDS
END OF WEEK.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A COLD FRONT...PRIMARILY DEFINED BY A TIGHT DEW POINT
GRADIENT...IS BISECTING THE AREA. FOR THE KLWB AND KBLF TAF SITES
THE ISSUE THROUGH THE NEXT 24 HOURS WILL BE A WIND ONE. THEY ARE
ON THE DRY SIDE OF THE FRONT...SO WITH DRIER AIR IS MAKING ITS
WAY INTO THE AREA SO NOT EXPECTING ANY SUB-VFR VSBYS TONIGHT...AND
SKIES WILL BE SCATTERED TO CLEAR. ONCE THE INVERSION BREAKS IN THE
MORNING...COLD AIR ADVECTION AND MIXING WILL HELP BRING SOME GUSTY
CONDITIONS TO MAINLY THE RIDGE TOPS...WITH WINDS DECREASING SUNDAY
EVENING AFTER SUNSET.

THE REMAINDER OF THE SITES...KROA...KLYH...KDAN...THEY ARE STILL
IN THE MOIST AND UNSTABLE AIR ON THE MOIST SIDE OF THE FRONT...AND
ARE CURRENTLY BEING TREATED TO AN ARRAY OF OUTFLOW BOUNDARIES FROM
NEARBY THUNDERSTORMS. SO WINDS AT THESE SITES WILL BE FAIRLY
CHAOTIC FOR THE NEXT FEW HOURS...AND PERHAPS GUSTY AT TIMES AT THE
ONSET OF ANY ONE OUTFLOW BOUNDARY. CURRENTLY KDAN LOOKS TO BE THE
ONLY SITE LEFT TO POTENTIALLY RECEIVE ANY MORE STORMS THIS
EVENING...WITH THE FOCUS BEING BETWEEN 01 AND 03Z.

THESE SITES EVENTUALLY TONIGHT WILL ALSO GET INTO THE DRIER
AIR...BUT BEFORE THAT TIME A CONCERN WILL EXIST FOR THE
DEVELOPMENT OF MVFR LIGHT FOG OR CEILINGS...ESPECIALLY AT THOSE SITES
WHICH RECEIVED RAIN TODAY...OR YET TO RECEIVE RAIN.

LIKE IN THE WEST...GUSTY CONDITIONS WILL DEVELOP IN THE EAST AFTER
SUNRISE WITH ANY SUB-VFR CONDITIONS BECOMING VFR RAPIDLY.

VFR CONDITIONS ARE THEN EXPECTED THROUGH TUESDAY WITH A LARGE
HIGH PRESSURE SYSTEM OVER THE REGION. THE CHANCE OF SHOWERS AND
THUNDERSTORMS RETURNS TUESDAY NIGHT AND WEDNESDAY WITH THE
APPROACH OF A COLD FRONT FROM THE WEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/KK
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...KK
AVIATION...DS/AMS
Hazardous weather outlook, May 12, 4:20 AM EDT, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 AM EDT SAT MAY 12 2007

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-130830-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
420 AM EDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-130830-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
420 AM EDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL AND HIGH
WINDS MAY DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON INTO EARLY
THIS EVENING. THE SLOW MOVEMENT OF SOME OF THESE STORMS COULD ALSO
RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 12, 4:54 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT SAT MAY 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             CRITZ                   36.63N 80.15W
05/12/2007  E1.00 INCH       PATRICK            VA   PUBLIC

            COVERED THE GROUND.

&&

JSTEWART
Special weather statement, May 12, 5:04 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT SAT MAY 12 2007

VAZ023-122130-
BOTETOURT VA-
504 PM EDT SAT MAY 12 2007

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF EAGLE ROCK...OR ABOUT 4
MILES NORTHEAST OF SPRINGWOOD...MOVING SOUTH AT 15 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...SPRINGWOOD AT 515 PM EDT...ARCADIA AT 520
PM EDT...BUCHANAN AT 525 PM EDT...LITHIA AT 530 PM EDT...

WIND GUSTS TO 40 MPH AND PEA TO DIME SIZE HAIL ARE POSSIBLE WITH
THIS STORM. ALSO FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR AT
TIMES.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

JDS
Special weather statement, May 12, 6:46 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT SAT MAY 12 2007

VAZ059-122315-
CHARLOTTE VA-
646 PM EDT SAT MAY 12 2007

...STRONG THUNDERSTORM TO AFFECT CHARLOTTE COUNTY THROUGH AT LEAST
715 PM...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF PHENIX...OR ABOUT 3 MILES
WEST OF CULLEN...MOVING SOUTH AT 20 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR...PHENIX AT 655 PM EDT...CHARLOTTE COURT HOUSE AT 700 PM
EDT...DRAKES BRANCH AT 710 PM EDT...SAXE AT 715 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

JDS
Special weather statement, May 12, 6:48 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 PM EDT SAT MAY 12 2007

NCZ006-122300-
CASWELL NC-
648 PM EDT SAT MAY 12 2007

...STRONG THUNDERSTORM TO AFFECT SOUTHWEST CASWELL COUNTY THROUGH
ABOUT 715 PM...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF JERICHO...MOVING SOUTH AT 15
MPH. THE STRONG THUNDERSTORM WILL BE NEAR...JERICHO...CAMP SPRINGS AT
700 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

JDS
Local storm report, May 12, 7:43 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT SAT MAY 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     GOODVIEW                37.22N 79.72W
05/12/2007                   BEDFORD            VA   LAW ENFORCEMENT

            LARGE TREE FELL PULLING POWER LINES DOWN.

&&

JSTEWART
Local storm report, May 12, 8:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
813 PM EDT SAT MAY 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             5 W ROCKY MOUNT         37.00N 79.97W
05/12/2007  E0.75 INCH       FRANKLIN           VA   TRAINED SPOTTER

0745 PM     HAIL             2 E CALLAWAY            37.02N 80.01W
05/12/2007  E1.75 INCH       FRANKLIN           VA   PUBLIC

            MULTIPLE REPORTS

&&

JWHITE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:02 PM EDTSevere Thunderstorm WarningRNKFranklin28 min
May 13, 3:41 AM EDTFrost AdvisoryRNKBath29 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.